Idaho, 2003

High Wind in Idaho, September 16, 2003

September 16, 2003 · NWS PIH · 1 event in 1 county or zone

Sustained winds of 48 mph occurred over the INEEL site west of Idaho Falls.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Sustained winds of 48 mph occurred over the INEEL site west of Idaho Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 16, 2:30 PM MST, 10 minutes earlier.

Area forecast discussion, Sep 16, 2:30 PM MST, 10 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
330 PM MDT TUE SEP 16 2003

HIGH WINDS HAVE MATERIALIZED AN A HANDFUL OF MESONET SITES ACROSS
THE ARCO DESERT...WITH SUSTAINED SPEEDS OF 40-45 MPH AND A PEAK WIND
OF 58 MPH AT ONE STATION. WINDS HAVE SHOWN A GRADUAL INCREASE AND
SHOULD PEAK BETWEEN NOW AND 6 PM WITH THE FRONTAL PASSAGE. THINK
WINDS WILL INCREASE FURTHER ACROSS THE LOWER SNAKE PLAIN/MAGIC
VALLEY AS THE DIRECTION TAKES ON A MORE FAVORABLE W-NW COMPONENT.
THUS WILL LET THE HIGH WIND WARNING RIDE UNTIL 6 PM. NARROW BANDS OF
ISOLATED SHOWERS/TSTMS LOCATED AHEAD OF THE FRONT ACROSS THE UPPER
SNAKE HIGHLANDS. COLD UNSTABLE AIRMASS WILL MOVE INTO THE AREA
OVERNIGHT ASSOCIATED WITH UPPER TROUGH. STANLEY BASIN AND EASTERN
HIGHLANDS WILL HAVE THE HIGHEST POPS DUE TO FAVORABLE UPSLOPE
CONDITIONS. LOCAL LIGHT SNOW ACCUMULATIONS ARE POSSIBLE IN THOSE
AREAS. SNOW LEVELS DROP DRAMATICALLY OVERNIGHT...DOWN TO ABOUT 5000
FEET WED AM. AMS REMAINS UNSTABLE ON WED WITH DRIER AND MORE STABLE
AIR MOVING INTO THE WESTERN CWA DURING THE AFTERNOON. CLEAR SKIES
AND LIGHT WINDS THU AM ALONG WITH SFC HIGH MOVING INTO WESTERN WY
COULD LEAD TO A HARD FREEZE ACROSS THE SNAKE PLAIN.

HIGH PRESSURE RIDGE BEGINS TO BUILD INTO THE REGION ON THU FOR
WARMER TEMPS. THIS WILL BE SHORT LIVED WITH ANOTHER COLD FRONT DUE
TO ARRIVE LATE FRIDAY WITH A REINFORCING SHOT OF COOLER AIR. AT THIS
TIME...FRONT APPEARS TO BE DRY SO WILL HOLD OFF MENTIONING PRECIP.
THEN ERN ID REMAINS IN A DRY NW FLOW WITH THICKNESSES GRADUALLY
INCREASING FROM THE WEST LEADING TO WARMER TEMPERATURES NEXT WEEK.
WAW

KSFX...OPERATIONAL...VCP 11.

.PIH....HIGH WIND WARNING FOR SNAKE PLAINS THIS AFTERNOON. SEE
WARNING STATEMENT FOR ADDITIONAL INFORMATION. RED FLAG WARNING FOR
CENTRAL AND SOUTHEAST IDAHO.  SEE BOIRFWPIH FOR DETAILS.
Hazardous weather outlook, Sep 16, 3:30 AM MST, 11 hours 10 minutes before
IDZ017>023-031-032-160000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
430 AM MDT TUE SEP 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

A HIGH WIND WARNING HAS BEEN ISSUED FOR THE SNAKE PLAIN FROM NOON
UNTIL 6PM AS A STRONG PACIFIC COLD FRONT SWEEPS ACROSS SOUTHERN
IDAHO THIS AFTERNOON. SUSTAINED WIND SPEEDS OF 35 TO 40 MPH WITH
GUSTS OF 55 TO 60 MPH ARE EXPECTED WITH THE FRONT.  AREAS OF BLOWING
DIRT WITH VISIBILITY REDUCED TO 3 MILES AT TIMES IS ALSO POSSIBLE
ESPECIALLY NEAR RECENTLY CULTIVATED FARM LAND.

THE STRONG WINDS WILL ALSO CREATE A SIGNIFICANT FIRE HAZARD. A RED
FLAG WARNING IS IN EFFECT FOR ALL EASTERN IDAHO FIRE WEATHER ZONES
EXCEPT FOR 405 AND 406 (LEMHI COUNTY).

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

TRAINED SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO
USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING
PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Upper Snake River Plain

When
September 16, 2:40 PM MST to 5:00 PM MST
Where
Upper Snake River Plain forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337643.